Mississippi, 2016

Flash Flooding in Mississippi, August 11 to 13, 2016

August 11 to 13, 2016 · NWS LIX · 4 events in 4 counties and zones

A slow moving low pressure system brought multiple rounds of widespread showers and thunderstorms to the area. The system tapped into deep tropical moisture resulting in very intense rainfall across a large portion of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.9 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A slow moving low pressure system brought multiple rounds of widespread showers and thunderstorms to the area. The system tapped into deep tropical moisture resulting in very intense rainfall across a large portion of the area. Two-day rainfall totals were in excess of 20 inches in some areas, topping the 0.1% annual exceedance probability. The heavy rainfall led to widespread flash flooding and record river flooding. The event was also responsible for an estimated total of ten billion dollars in damage across southern Louisiana and southern Mississippi. This estimate includes impacts of both the initial flash flooding and the resultant river flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 11, 8:56 AM CST, 4 minutes earlier.

Area forecast discussion, Aug 11, 8:56 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
956 AM CDT THU AUG 11 2016

.UPDATE...
Only change this morning is the increase the QPF another 1-2 inches
from previous thinking to catch current trends and short-term expectations.
Flood threat is increasing in liklihood over a large portion of the CWA
today.

Internally, have switched the KLIX radar to a tropical configuration to better
handle rainfall estimates. In warm rain processes, the conventional conversion
factors typically underestimate. By changing, it slightly overestimate in
places but should be closer to ground truth gages.

&&

.SOUNDING DISCUSSION...
Very moist sounding with a 2.68 inch precipitable water on a deep moist
adiabatic looking tropical sounding. Winds NW 15 kt surface to about 13kft,
then E 10-20kt to 45kft, then strong NE winds 20-45kt near the tropopause.
Some of these higher winds will likely momentum down to the lower levels
during rainfall banding akin to tropical cyclone spiral band processes. Main
threat will remain heavy rainfall, but some broad scale gustiness may occur
in places where rainfall banding is more organized.

&&

.DECISION SUPPORT...
DSS code: Yellow.
Deployed: None.
Activation: High Impact Desk.
Activities: Flash Flood Watch/Flash Flood Warnings/River Warnings

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
 direct tropical threats; Events of National Significance.

&&

.PREV DISCUSSION... /issued 419 AM CDT THU AUG 11 2016/

SHORT TERM...
Overall forecast thinking hasn't changed much from the previous
with heavy rainfall expected over the next 2 to 3 days. 24hr
radar estimates of rainfall over inland locations range from just
a couple tenths to 4-6" in isolated locations while offshore
numbers maxed out scarily high, upwards of 20+ inches. Current
radar shows fairly quiet conditions for most of the inland CWA
except along the LA coast from the MS River to Terrebonne Parish.
There, convection has already begun to move inland. Surface and
mid level troughs are now located nearly overhead and will be the
main focus for storms today. Meso and global models suggest that
showers and thunderstorms will encompass the rest of the coastal
parishes and counties later this morning before spreading inland
throughout the day. The biggest concern for flash flooding will
first be along the coast. The secondary threat will be very heavy
rain producing cells along bands passing across the CWA over
further inland locations. The 00z LIX sounding from yesterdayafternoon
showed an astoundingly high 2.78" for precip water. That is higher
than some soundings observed here during past tropical cyclones.
With such deep tropical moisture in place, any storms of moderate
intensity will be very efficient rain producers and could result
in localized flooding. 1-2"/hr rainfall rates are certainly
possible. Moving into Friday, models remain consistent in
indicating widespread heavy rainfall across all of the CWA. Thus
have increased pops to nearly 100% for most of the forecast area.

Decided to make a couple changes to the Flood Watch. First, have
extended the areal coverage to include all of the CWA as the
threat looks to shift further inland today and definitely on
Friday. Models have been pinging on an area from BTR to MSY for
the highest amounts. Secondly, have changed the watch from a
Flood Watch to a Flash Flood Watch. Part of the reason was to have
a more consistent hazardous weather message with surrounding
office, but moreso related to the threat of flash flooding
becoming higher with soils already quite saturated from widespread
heavy rain yesterday.

LONG TERM...
An upper trough moving eastward across the midsection of the country
over the weekend while the Bermuda ridge spreads further west and
causes the mid/upper low overhead to shift further west as well.
Shower and thunderstorm coverage will follow suit and have adjusted
the pops accordingly. Highest rain chances will mainly be along and
west of I-55 but overall qpf looks to be on a downward trend as the
low starts to weaken.

A typical active summertime pattern will begin to setup early next
week and could continue for quite a few days. Models show upper
level ridges remaining in place east and west of the region. This
will keep the CWA in a shear zone between those 2 features and
within an area of less subsidence. Ample moisture still in place
combined with normal daytime heating should promote numerous
afternoon thunderstorms.

MEFFER
AVIATION...

Will carry TSRA at all sites through the day with timing of onset.
IFR conditions will result when TS moves over any particular site.
Waterspout activity will also be prevalent through the next few days
for those near shore terminals.

MARINE...

Broad sfc low over southern Mississippi will continue its very slow
progress westward today and tonight. Between the sfc low and the sfc
high to the east, a steeper pressure gradient will cause winds to
increase a bit today. But the main culprit will be the widespread
sh/ts coverage. Since winds and seas will be higher with each sh/ts
cell over most if not all locations, small craft advisories will be
posted for most of the coastal waters throughout today. A decrease
in this sh/ts activity this evening will allow these advisories to
be lowered to caution statements.

The line of sh/ts that have been over the northern gulf are
beginning to move slowly northward this morning as the sfc low moves
west. The amount of rain falling within a short period over coastal
locations could cause vessel bilge capacity to be overwhelmed
rapidly even when moored. As this activity moves farther inland,
conditions should begin to improve by late Friday into Saturday.

DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Flash Flood Watch tonight into Saturday morning .

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
 direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  87  76  83  75 /  80  80  90  70
BTR  87  76  84  76 /  80  80  90  70
ASD  87  76  85  76 /  90  80 100  40
MSY  85  78  84  77 /  90  80 100  40
GPT  85  77  84  78 /  90  80 100  50
PQL  86  77  85  77 /  90  80  90  50

&&

.LIX Watches/Warnings/Advisories...
LA...Flash Flood Watch through Saturday morning for LAZ034>037-039-
     040-046>050-056>072.

GM...Small Craft Advisory until 7 PM CDT this evening for GMZ532-536-
     538-552-555-557-572-575-577.

MS...Flash Flood Watch through Saturday morning for MSZ068>071-077-
     080>082.

GM...Small Craft Advisory until 7 PM CDT this evening for GMZ536-538-
     552-555-557-572-575-577.

&&

24/RR
Hazardous weather outlook, Aug 11, 2:40 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
340 AM CDT THU AUG 11 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-112045-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
340 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL SOUTHEERN MISSISSIPPI
AND SOUTHEAST LOUISIANA. TOTAL ACCUMULATIONS OF 5 TO 8 INCHES WITH
LOCALIZED AMOUNTS UP TO 10 INCHES WILL BE POSSIBLE THROUGH
SATURDAY MORNING.

WIDESPREAD THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT WITH A FEW
STRONGER STORMS POSSIBLE AT TIMES. THE GREATEST RISK WILL BE
FREQUENT LIGHTNING STRIKES...WIND GUSTS UP TO 40 MPH...AND
LOCALLY HEAVY RAINFALL THAT CAN RESULT IN LOCALIZED FLOODING OF
LOW LYING AND POORLY DRAINED AREAS.

SMALL CRAFT ADVISORIES HAVE BEEN POSTED THROUGH TODAY FOR MOST
COASTAL WATER AREAS FROM PORT FOURCHON EAST. THIS WILL MAINLY BE DUE
TO WINDS PRODUCED BY WIDESPREAD SHOWERS AND THUNDERSTORMS. THESE
SAME AREAS WILL DROP TO A CAUTION FLAG STARTING THIS EVENING
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH WILL BE IN EFFECT THROUGH SATURDAY MORNING
FOR SOUTHERN MISSISSIPPI AND SOUTHEAST LOUISIANA. TOTAL
ACCUMULATIONS OF 5 TO 8 INCHES WITH LOCALIZED AMOUNTS UP TO 10
INCHES WILL BE POSSIBLE THROUGH SATURDAY MORNING.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THE
ENTIRE PERIOD WITH A FEW STRONGER STORMS POSSIBLE AT TIMES. THE
GREATEST RISK WILL BE FREQUENT LIGHTNING STRIKES...WIND GUSTS UP TO
40 MPH...AND WIDESPREAD LOCALLY HEAVY RAINFALL THAT CAN RESULT IN
LOCALIZED FLOODING OF LOW LYING AND POORLY DRAINED AREAS.
WATERSPOUTS AND TROPICAL FUNNELS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO SATURDAY FOR FLOOD
MONITORING. PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER
SERVICE OFFICE IN SLIDELL.

In the hours before

Special weather statement, Aug 11, 7:25 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
825 AM CDT THU AUG 11 2016

MSZ080-081-111400-
HANCOCK-HARRISON-
825 AM CDT THU AUG 11 2016

...TROPICAL SHOWERS WITH VERY HEAVY RAINFALL WILL AFFECT
SOUTHWESTERN HARRISON AND SOUTHEASTERN HANCOCK COUNTIES...

AT 822 AM CDT...THIS ACTIVITY WAS LOCATED OVER DIAMONDHEAD.
THE STORM IS NEARLY STATIONARY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS ACTIVITY...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. IN ADDITION...WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
LONG BEACH...BAY ST. LOUIS...WAVELAND...DIAMONDHEAD...
KILN AND SHORELINE PARK.

LAT...LON 3030 8929 3033 8929 3035 8927 3036 8928
      3036 8931 3037 8931 3037 8935 3033 8938
      3034 8934 3032 8932 3031 8933 3026 8939
      3026 8942 3023 8943 3040 8950 3049 8933
      3034 8916
TIME...MOT...LOC 1322Z 328DEG 4KT 3039 8938

The radar

The Mobile radar (KMOB), 78 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Harrison

When
August 11, 9:00 AM CST to 2:00 PM CST
Where
Harrison County, 1.14 mi NNW of Wool Market to 0.62 mi ENE of Mississippi City
Cause
Heavy Rain
Property damage
$270,000
Reported by
Law Enforcement
Coordinates
30.495, -89.028

Several inches of rain over a short period of time led to flash flooding across the Gulfport area. Numerous roads were closed due to high water and a few homes were flooded along Three Rivers Road.

Flash Flood, Pike

When
August 12, 3:15 AM CST to August 13, 1:00 AM CST
Where
Pike County, 4.35 mi NNW of Terrys Creek to 1.53 mi W of Osyka
Cause
Heavy Rain
Property damage
$440,000
Reported by
Emergency Manager
Coordinates
31.131, -90.548

Six to twelve inches of rain fell across the southern part of Pike County leading to widespread flash flooding. High water rescues were necessary the town of Osyka which was cut off due to the flooding. Interstate 55 had to be closed due to high water. One home was flooded and 7 roads suffered major damage.

Flash Flood, Wilkinson

When
August 12, 4:15 AM CST to August 13, 2:00 PM CST
Where
Wilkinson County, 1.82 mi NNW of Doloroso to 8.36 mi WSW of Turnbull
Cause
Heavy Rain
Property damage
$5.6 million
Reported by
Emergency Manager
Coordinates
31.323, -91.385

Widespread rainfall of 10 to 15 inches led to widespread flash flooding across the eastern half of Wilkinson County. The Buffalo River near Woodville crested at a record level during the flash flood. Two homes were destroyed, 23 suffered major damage and an additional 58 homes suffered minor damage. There were also 23 public roads and 10 bridges damaged by the flooding. The worst damage was in the town of Crosby where nearly every building was damaged.

Flash Flood, Amite

When
August 12, 4:15 AM CST to August 13, 2:00 PM CST
Where
Amite County, 3.2 mi WNW of Crosby Muni Arpt to 1.42 mi NW of Crosby
Cause
Heavy Rain
Property damage
$590,000
Reported by
Emergency Manager
Coordinates
31.323, -91.097

Widespread rainfall of 8 to 12 inches led to widespread flash flooding across the southwestern half of Amite County. High water rescues were necessary in Gloster and Liberty. One home was completely destroyed and several roads and bridges suffered different degrees of damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655874, 655999, 655992, 655998.